DEAR DR. ROACH: I am 70 years old, male, about eight pounds underweight, walk 3 miles almost every day, have high blood pressure and am at high risk of developing diabetes, since my mother and brother had diabetes. I take losartan/HCTZ (I used to take quinapril/HCTZ), which, according to the literature, causes elevated blood glucose. I have elevated glucose and A1c levels on my blood tests, and I think it’s caused by the medications. It seems to me that these medications will push me to full-blown diabetes. Am I missing something? — J.M.
ANSWER: First of all, you are doing a great job in reducing your risk of diabetes by walking daily and not being overweight. However, some people still will get diabetes, even if they do everything right.
Losartan/HCTZ is a combination of two medications: losartan, an angiotensin-receptor blocker; and hydrochlorothiazide (HCTZ), a diuretic that works by forcing the kidney to excrete excess salt and water. Losartan is a good choice for people with diabetes or prediabetes because it protects both the kidney and the heart, though perhaps not as well as the quinapril you used to take. As far as I know, quinapril may reduce the risk of diabetes, and losartan doesn’t seem to increase or decrease the risk. The HCTZ, however, does increase the risk of new-onset diabetes by about 30 percent. Given that your blood sugar and hemoglobin A1c — which looks at blood sugar over several months — are abnormal, it may make sense to change the HCTZ part of your regimen to a different class, such as a calcium channel blocker.
On the other hand, if your blood sugar and A1c are near normal, and your blood pressure is well-controlled, I don’t think I would be too anxious to change it, since HCTZ is probably the most effective medicine we have for reducing the risk of stroke in people over 65 with high blood pressure.
The only other thing I would mention is to be careful to control your dietary sugar intake, if you aren’t already.
High blood pressure can contribute to stroke risk. The booklet on stroke explains this condition that is deservedly feared by all. Readers can obtain a copy by writing: Dr. Donohue — No. 902, Box 536475, Orlando, FL 32853-6475. Enclose a check or money order (no cash) for $4.75 U.S./$6 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.
DEAR DR. ROACH: Recently, when I was in the hospital, I contracted C. diff. When I was free from it, they released me. I have a dear relative who is afraid to visit me because she has a serious celiac disease and can’t afford to be around germs. She claims C. diff stays on the skin for months. How much of a risk am I to her or anyone else? Can this disease come back again? — C.D.
ANSWER: Clostridium difficile (C. diff) is an increasingly common infection. You acquired yours in the hospital, which is where many people get it. The spore form of C. diff can indeed last for up to five months on a dry surface, which is why it’s so hard to eradicate from hospitals. However, it is killed by hot water and soap, so your skin likely is not infected if you have been cured of your symptoms. People can still shed the germs after being cured, but usually for weeks, not for months.
Exposure to C. diff does not result in infection to a healthy person unless that person is on antibiotics or has other reason for increased susceptibility. If you have had no symptoms since leaving the hospital, I would feel safe recommending your relative to visit, but washing your hands with soap and water is always a good idea.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Health newsletters may be ordered from www.rbmamall.com.